Alabama, 2017

Hail and Damaging Winds in Alabama, March 27, 2017

March 27, 2017 · NWS BMX · 25 events in 8 counties and zones

Numerous strong to severe thunderstorms develop across north central Alabama during the afternoon and evening hours on March 27th. A strong upper level short wave tracked eastward across the Lower Mississippi Valley Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Numerous strong to severe thunderstorms develop across north central Alabama during the afternoon and evening hours on March 27th. A strong upper level short wave tracked eastward across the Lower Mississippi Valley Region. Steep mid level lapse rates and dry air aloft provided favorable conditions for large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 27, 2:03 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 27, 2:03 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
303 PM CDT Mon Mar 27 2017

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The area remains situated between surface high pressure located off
the Carolina coastline and a low pressure system across northwest
Arkansas. Expect southerly low level winds, breezy at times, this
afternoon and evening. Clouds will increase and lower this afternoon
into tonight with SHRA and TSRA as storms develop and move northeast
across the area. Overnight isolated SHRA will remain possible with
low CIG's expected at most terminals. CIG's and VIS will gradually
improve toward the end of the period.

05

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 4:05 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Mon Mar 27 2017

ALZ011>015-017>050-281315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms today from 1 PM to 9 PM. This
will include the potential for hail up to ping pong ball size and
damaging winds up to 60 mph, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden. A smaller risk for hail up
to quarter size and isolated damaging winds could extend as far south
and east as Montgomery and Auburn.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday.

In the hours before

Local storm report, Mar 27, 1:52 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     2 NW SMOKE RISE         33.90N 86.84W
03/27/2017                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTED A DOWNED TREE.

&&

GMS

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
March 27, 2:20 PM CST to 2:21 PM CST
Where
Cherokee County, 2.2 mi SE of Leesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.160, -85.720

Thunderstorm Wind, Cherokee

When
March 27, 2:23 PM CST to 2:24 PM CST
Where
Cherokee County, 1.86 mi SE of Richardson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.179, -85.710

Numerous trees uprooted along County Road 61 and County Road 26.

Hail, Walker

When
March 27, 2:24 PM CST to 2:25 PM CST
Where
Walker County, 1.15 mi E of Marigold
Measured
1.25 in hail
Reported by
Public
Coordinates
33.920, -87.250

Hail, Cherokee

When
March 27, 2:24 PM CST to 2:25 PM CST
Where
Cherokee County, 0.69 mi N of Centre
Measured
1.25 in hail
Reported by
Public
Coordinates
34.160, -85.680

Hail, Cherokee

When
March 27, 2:33 PM CST to 2:34 PM CST
Where
Cherokee County, Cedar Bluff
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -85.600

Hail, Walker

When
March 27, 3:20 PM CST to 3:21 PM CST
Where
Walker County, 0.69 mi N of Manchester
Measured
1.25 in hail
Reported by
Public
Coordinates
33.910, -87.300

Hail, Walker

When
March 27, 3:25 PM CST to 3:26 PM CST
Where
Walker County, 0.9 mi SW of Marigold
Measured
1.25 in hail
Reported by
Public
Coordinates
33.910, -87.280

Hail, Marion

When
March 27, 3:27 PM CST to 3:28 PM CST
Where
Marion County, 2.2 mi NW of Shottsville
Measured
1.75 in hail
Reported by
Public
Coordinates
34.290, -88.160

Golf ball size hail near County Road 87.

Hail, Walker

When
March 27, 3:34 PM CST to 3:35 PM CST
Where
Walker County, 4.52 mi ENE of Marigold
Measured
1.75 in hail
Reported by
Public
Coordinates
33.950, -87.200

Hail, Marion

When
March 27, 3:57 PM CST to 3:58 PM CST
Where
Marion County, 0.69 mi N of Hackleburg
Measured
1 in hail
Reported by
Public
Coordinates
34.280, -87.820

Hail, Jefferson

When
March 27, 4:40 PM CST to 4:41 PM CST
Where
Jefferson County, Warrior
Measured
1.25 in hail
Reported by
Public
Coordinates
33.820, -86.820

Thunderstorm Wind, St. Clair

When
March 27, 4:45 PM CST to 4:46 PM CST
Where
St. Clair County, 0.9 mi NE of Odenville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.690, -86.390

Several trees uprooted and sheet metal blown off building.

Hail, Blount

When
March 27, 4:50 PM CST to 4:51 PM CST
Where
Blount County, 0.57 mi W of Blountsville
Measured
1.25 in hail
Reported by
Public
Coordinates
34.080, -86.590

Hail, Winston

When
March 27, 5:01 PM CST to 5:02 PM CST
Where
Winston County, Haleyville
Measured
1 in hail
Reported by
Public
Coordinates
34.230, -87.620

Hail, Winston

When
March 27, 5:01 PM CST to 5:02 PM CST
Where
Winston County, 1.5 mi NNE of Haleyville
Measured
1.5 in hail
Reported by
Public
Coordinates
34.250, -87.610

Hail, Blount

When
March 27, 5:05 PM CST to 5:06 PM CST
Where
Blount County, 0.9 mi NE of Locust Fork
Measured
1.75 in hail
Reported by
Public
Coordinates
33.910, -86.610

Thunderstorm Wind, St. Clair

When
March 27, 5:06 PM CST to 5:07 PM CST
Where
St. Clair County, 2.07 mi N of Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.860, -86.250

Several trees uprooted near the town of Ashville.

Hail, Etowah

When
March 27, 6:01 PM CST to 6:02 PM CST
Where
Etowah County, 1.79 mi SE of Attalla
Measured
1.5 in hail
Reported by
Public
Coordinates
34.000, -86.060

Hail, Etowah

When
March 27, 6:06 PM CST to 6:07 PM CST
Where
Etowah County, 1.5 mi NNW of Glencoe
Measured
1.5 in hail
Reported by
Public
Coordinates
33.970, -85.940

Hail, Etowah

When
March 27, 6:06 PM CST to 6:07 PM CST
Where
Etowah County, 0.81 mi SSW of East Gasden
Measured
1.5 in hail
Reported by
Public
Coordinates
33.990, -86.007

Thunderstorm Wind, Jefferson

When
March 27, 6:18 PM CST to 6:19 PM CST
Where
Jefferson County, 0.9 mi NW of Collins
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.430, -86.990

Several trees uprooted in the city of Hueytown.

Hail, Etowah

When
March 27, 6:22 PM CST to 6:23 PM CST
Where
Etowah County, 0.69 mi S of Hokes Bluff
Measured
1.75 in hail
Reported by
Public
Coordinates
33.990, -85.870

Hail, Etowah

When
March 27, 6:25 PM CST to 6:26 PM CST
Where
Etowah County, 4.74 mi SSE of Ballplay
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.990, -85.780

Thunderstorm Wind, Jefferson

When
March 27, 6:35 PM CST to 6:36 PM CST
Where
Jefferson County, Woodlawn Jct
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
33.530, -86.770

Several trees uprooted in the Avondale Community. One tree fell on a car with one injury.

Hail, Etowah

When
March 27, 7:59 PM CST to 8:00 PM CST
Where
Etowah County, 3.59 mi SE of Ballplay
Measured
1 in hail
Reported by
Public
Coordinates
34.010, -85.780

Quarter size hail fell along Beard Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688906, 688907, 688908, 688909, 688910, 688911, 688912, 688913, 688914, 688915, 688916, 688918, 688919, 688920, 688921, 688922, 688923, 688924, 688925, 688926, 688943, 688946, 688948, 688951, 688955.